Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 3, 2017, 8:58 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2017, 8:58 PM CDT (01:58 UTC)
- Expired
- May 3, 2017, 9:30 PM CDT
- In force
- 32 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Saint Tammany Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:05 PM CDT | TSTM WND DMG | Slidell, LA | TREES DOWN ON THOMPSON ROAD AND ALSO GAUSE BLVD NEAR NORTHSHORE BLVD. TIME ESTIMATED BASED ON RADAR. |
| May 3, 9:15 PM CDT | TSTM WND DMG | Slidell, LA | ONE TREE DOWN AND ANOTHER SNAPPED IN HALF ALONG ROBERT RD BETWEEN SLIDELL AND PEARL RIVER. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 2.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830
WUUS54 KLIX 040158
SVRLIX
LAC103-040230-
/O.NEW.KLIX.SV.W.0087.170504T0158Z-170504T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
858 PM CDT WED MAY 3 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Southeastern St. Tammany Parish in southeastern Louisiana...
* Until 930 PM CDT
* At 858 PM CDT, a severe thunderstorm was located near Slidell,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Slidell, Pearl River, Lacombe and Slidell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3044 8969 3041 8968 3040 8968 3020 8962
3024 8991 3040 8989
TIME...MOT...LOC 0158Z 263DEG 35KT 3032 8981
HAIL...<.75IN
WIND...60MPH
$$
CABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:28 PM CDT, 30 minutes earlier.
Area forecast discussion, May 3, 8:28 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
828 PM CDT Wed May 3 2017
.SOUNDING DISCUSSION...
There were no problems with the upper air release this evening.
The 00Z sounding indicated a stable layer in the lower levels of
the atmosphere...below 850 mb...beneath an inversion. Above this
inversion, the sounding was unstable up through the mid levels. A
layer of drier air was noted below 700 mb. The precipitable water
value was 1.35 inches. Moderate to strong southeast flow was
present below the aforementioned inversion, with southwest winds
above the inversion veering to the west with height in the mid
levels. 11
&&
.PREV DISCUSSION... /issued 354 PM CDT Wed May 3 2017/
SYNOPSIS...
Low pressure currently centered near Texarkana with one warm front
along the southern border of Tennessee and a second warm front
just south of the Louisiana coast, where it has been anchored all
day. Convection has been riding just north of this front this
afternoon across areas south of Interstate 10. While many areas
warmed to near forecast highs this morning, as rain moved in,
temperatures have fallen significantly into the 60s for much of
the area. Likely to see a brief spurt of gusty winds over the next
hour or two as pressures near Lake Pontchartrain have jumped about
4 mb in the last hour. Will drop Tornado Watch 190 with issuance
of forecast package as convection has moved out of those areas.
SHORT TERM...
Mesoscale models have struggled with convection today, as warm
front still has not moved inland. This is bringing heavy rain axis
closer to the coast, and heavy rain emphasis more likely to be
south of Lake Pontchartrain tonight. Reluctant to drop Flash Flood
Watch over northern portions of the area, as convection with
squall line could still drop a quick couple of inches of rain. As
we have not gotten into the warm sector for significant
destabilization, threat of severe weather is somewhat less, but
not zero.
Will need to monitor areas downwind of Lake Pontchartrain behind
the front for the potential of a Wind Advisory. For now, it
appears winds will be short of advisory criteria...which is 25
mph sustained.
Current scenario would have heaviest precipitation east of the
CWA prior to 12z, but still could see lingering showers/rain
through the morning hours. Should see some clearing by late
afternoon as system shifts east across Mississippi and Alabama.
Friday and Saturday will be dry and cool. Lows both mornings
likely to be 10-15 degrees below normal. With dry air in place,
highs 75 to 80 both days. 35
LONG TERM...
Upper ridging will move into the area and take up residence Sunday
through the middle of next week. Dry weather with temperatures
warming into the mid, and possibly upper 80s. Lows gradually
moderating from the 50s to the 60s. No large variations in medium
range guidance.
AVIATION...
A generally messy forecast for the next 24 hours with widespread
showers and thunderstorms. While there is lower than normal
confidence, have tried to capture short term trends and the timing
of the worst conditions as the squall line moves through this
evening and tonight. Conditions should gradually improve from west
to east Thursday morning, but winds will remain elevated and gusty
depending on location due to a tight pressure gradient as high
pressure builds into the area. 95/DM
MARINE...
Headlines remain in place with exercise caution headlines now and
Small Craft Advisories going into effect at 06z. Could see a few
gusts to gale force, but confidence not high enough for a warning.
Advisories currently through 00z Friday, but likely to need
extended beyond that. Probably will be carrying headlines through
at least Friday night for most of the coastal waters before
conditions begin to subside. 35
DECISION SUPPORT...
DSS CODE...Orange.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Flash Flood Watch and Severe threat through tonight.
Decision Support Service (DSS) Code Legend:
GREEN = No weather impacts that require action
BLUE = Long fused Watch/Warning/Advisory in effect or high
visibility event
YELLOW = Heightened impacts with short fused
Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
Nearby tropical events, HAZMAT or other large episodes
RED = Full engagement for moderate risk of severe weather; Direct
tropical threats; events of national significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 55 65 46 73 / 100 10 0 0
BTR 56 69 50 74 / 100 10 0 0
ASD 61 69 49 76 / 100 40 10 0
MSY 63 70 53 75 / 100 30 0 0
GPT 65 72 51 75 / 100 60 10 0
PQL 64 73 47 76 / 100 60 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 AM CDT Thursday for LAZ034>037-039-040-
046>050-056>072.
GM...Small Craft Advisory from midnight tonight to 7 PM CDT Thursday
for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...Flash Flood Watch until 7 AM CDT Thursday for MSZ068>071-077-
080>082.
GM...Small Craft Advisory from midnight tonight to 7 PM CDT Thursday
for GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, May 3, 6:03 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 603 PM CDT Wed May 3 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-041115- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 603 PM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Tonight There is a slight risk of severe thunderstorms for all of southern Mississippi and southeast Louisiana tonight. The main hazards with severe weather will be tornadoes, damaging winds and large hail. A Flash Flood Watch is in effect for all of southern Mississippi and southeast Louisiana through 7 am Thursday. Total rainfall amounts are expected to be 3 to 5 inches with locally higher amounts possible. Small craft advisories are posted starting at midnight tonight through at least Thursday afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Small craft advisories may be extended into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely later tonight.
In the hours before
Local storm report, May 3, 5:13 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM MARINE TSTM WIND 31 E VENICE 29.30N 88.84W
05/03/2017 M47 MPH GMZ555 LA AWOS
AWOS STATION KMIS ON OIL PLATFORM IN MAIN PASS BLOCK 140B
REPORTED A SUSTAINED 41 KNOT WIND IN A THUNDERSTORM.
&&
BWAGNERLocal storm report, May 3, 5:16 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
516 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM MARINE TSTM WIND 24 S VENICE 28.93N 89.41W
05/03/2017 M55.00 MPH PLAQUEMINES LA C-MAN STATION
0451 PM MARINE TSTM WIND 31 E VENICE 29.28N 88.84W
05/03/2017 M47.00 MPH GMZ555 LA ASOS
41 KNOTS SUSTAINED MEASURED AT KMIS
&&
CBANNANLocal storm report, May 3, 5:18 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
518 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM MARINE TSTM WIND 31 E VENICE 29.30N 88.84W
05/03/2017 M47.00 MPH GMZ555 LA AWOS
AWOS STATION KMIS ON OIL PLATFORM IN MAIN PASS BLOCK 140B
REPORTED A SUSTAINED 41 KNOT WIND IN A THUNDERSTORM.
&&
BWAGNERLocal storm report, May 3, 5:59 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
559 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM MARINE TSTM WIND 55 E VENICE 29.27N 88.44W
05/03/2017 M48.00 MPH GMZ577 XX AWOS
KVKY MEASURED A 42 KNOT GUST.
&&
CBANNANSpecial weather statement, May 3, 7:22 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
722 PM CDT WED MAY 3 2017
LAZ037-046>050-056-057-072-040045-
Livingston-Iberville-Ascension-St. Helena-Southern
Tangipahoa-Assumption-West Baton Rouge-St. James-East Baton Rouge-
722 PM CDT WED MAY 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...WESTERN ST.
JAMES...SOUTHEASTERN WEST BATON ROUGE...SOUTHERN ST. HELENA...
LIVINGSTON...SOUTHEASTERN IBERVILLE...WEST CENTRAL TANGIPAHOA...EAST
BATON ROUGE AND NORTHEASTERN ASSUMPTION PARISHES...
At 721 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Baker to Bayou Sorrel. Movement was east
at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, Oak Hills Place, St. Gabriel,
Walker, Addis, Brusly, White Castle, Livingston, Independence,
Sorrento, French Settlement, Albany and Port Vincent.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3068 9121 3067 9057 3065 9057 3066 9050
2995 9079 3010 9144
TIME...MOT...LOC 0021Z 277DEG 47KT 3061 9117 3016 9135Special weather statement, May 3, 7:55 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
755 PM CDT WED MAY 3 2017
LAZ049-050-058-071-072-040130-
Livingston-Ascension-Northern Tangipahoa-Southern Tangipahoa-St. John
The Baptist-
755 PM CDT WED MAY 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOHN THE BAPTIST...
CENTRAL ASCENSION...LIVINGSTON AND TANGIPAHOA PARISHES...
At 755 PM CDT, a strong thunderstorm was located near Whitehall, or
16 miles northeast of Gonzales, moving east at 55 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hammond, Gonzales, Ponchatoula, Walker, Livingston, Independence,
Sorrento, French Settlement, Albany, Port Vincent, Springfield,
Natalbany, Robert, Whitehall, Killian and Tickfaw.
LAT...LON 3074 9026 3035 9025 3025 9034 3022 9041
3015 9043 3016 9064 3017 9064 3015 9070
3016 9092 3034 9091 3034 9090 3052 9090
3078 9028
TIME...MOT...LOC 0055Z 263DEG 47KT 3036 9070The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:22 PM CDT | Special Weather Statement | LIX | Ascension, East Baton Rouge, Iberville, Livingston, Saint James | 23 min |
| May 3, 7:55 PM CDT | Special Weather Statement | LIX | Ascension, Livingston, Tangipahoa | 35 min |
| May 3, 9:07 PM CDT | Special Marine Warning | LIX | 53 min | |
| May 3, 9:32 PM CDT | River Flood Warning | LIX | Saint Tammany | 45 hr |
| May 3, 9:43 PM CDT | Special Marine Warning | LIX | 92 min | |
| May 3, 11:18 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 3 hr |
| May 3, 11:19 PM CDT | Areal Flood Advisory | LIX | Saint Tammany | 3 hr |
| May 4, 12:12 AM CDT | Special Marine Warning | LIX | 63 min | |
| May 4, 12:13 AM CDT | Special Weather Statement | LIX | Plaquemines | 47 min |
| May 4, 12:16 AM CDT | Special Marine Warning | LIX | 59 min | |
| May 4, 12:39 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Plaquemines | 51 min |
| May 4, 1:11 AM CDT | Special Marine Warning | LIX | 64 min | |
| May 4, 1:13 AM CDT | Special Marine Warning | LIX | 62 min | |
| May 4, 2:15 AM CDT | Special Marine Warning | LIX | 60 min | |
| May 4, 2:18 AM CDT | Special Marine Warning | LIX | 57 min | |
| May 4, 3:11 AM CDT | Special Marine Warning | LIX | 49 min | |
| May 4, 3:13 AM CDT | Special Marine Warning | LIX | 47 min | |
| May 4, 5:26 AM CDT | Special Marine Warning | LIX | 79 min | |
| May 4, 6:42 AM CDT | Special Marine Warning | LIX | 63 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.